December 2010
Volume 51, Issue 12
Free
Letters to the Editor  |   December 2010
Effect of Ruboxistaurin on the Visual Acuity Decline Associated with Long-standing Diabetic Macular Edema
Author Affiliations & Notes
  • Atul Kumar Sahu
    L. V. Prasad Eye Institute, Hyderabad, India.
  • Ajit Babu Majji
    L. V. Prasad Eye Institute, Hyderabad, India.
Investigative Ophthalmology & Visual Science December 2010, Vol.51, 6890. doi:10.1167/iovs.09-4106
  • Views
  • PDF
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      Atul Kumar Sahu, Ajit Babu Majji; Effect of Ruboxistaurin on the Visual Acuity Decline Associated with Long-standing Diabetic Macular Edema. Invest. Ophthalmol. Vis. Sci. 2010;51(12):6890. doi: 10.1167/iovs.09-4106.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
We read with interest the article, “Effect of Ruboxistaurin on the Visual Acuity Decline Associated with Long-standing Diabetic Macular Edema,” by Davis et al., 1 in the January 2009 issue. Although we congratulate them for addressing a pertinent topic, we seek a few clarifications regarding the methodology and conclusions. 
Baseline data for factors such as diabetes type, body mass index, hemoglobin A1C, systolic and diastolic blood pressure, angiotensin-converting enzyme (ACE) inhibitor use, insulin use, serum lipid profile, and anemia are not compared between the two groups. These factors affect both the incidence of diabetic macular edema and its response to any kind of therapy. 
In Figure 2, it is evident that the two arms of the study differed significantly after 18 months of therapy, but because in the prior (PKC-DRS2) study 2 only 75% of the patients completed follow-up, it is important to know how many of the patients with diabetic macular edema completed the follow-up. The authors briefly mention this issue in discussion, but the conclusions appear overdrawn and based on few data. 
The authors also gave the confidence limits in Figure 2 for the drug-induced change in visual acuity, but they did not provide a confidence interval for the same statistic after regression analysis, which is likely to have overlapping results. It would have been appropriate to mention the confidence intervals of both arms and the power of the study. 
We would appreciate having the authors clarify these aspects for the benefit of the readers. 
References
Davis MD Sheetz MJ Aiello LP . Effect of ruboxistaurin on the visual acuity decline associated with long-standing diabetic macular edema. Invest Ophthalmol Vis Sci. 2009;50:1–4.
The PKC-DRS2 Study Group. Effect of ruboxistaurin on visual loss in patients with diabetic retinopathy. Ophthalmology 2006;113:2221–2230.
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×